Texas, 2004

Flash Flooding and Hail in Texas, June 27, 2004

June 27, 2004 · NWS HGX · 7 events in 7 counties and zones

6 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 27, 2:12 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 27, 2:12 AM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
312 AM CDT SUN JUN 27 2004

.DISCUSSION...
THE OVERALL PATTERN OVER SE TX HAS SLOWLY CHANGED AND BECOME A BIT
DRIER DURING THE PAST COUPLE OF DAYS.  THE FORECAST IS ABOUT AS
DIFFICULT AS 24 HOURS AGO AND THE CHANCES AND AMOUNTS OF RAIN CONTINUE
TO BE THE MAIN FORECAST PROBLEM.

EVEN THOUGH K-INDICES AND PW/S WERE HIGHER ON THE 00Z SOUNDINGS (33 TO
39 AND 1.6 TO 2.1 INCHES RESPECTIVELY)...THE WATER VAPOR SHOWED THE
DEEP LAYER MOISTURE SLIGHTLY OFF THE COAST.  IT ALSO SHOWED ANOTHER
BLOB OF MOISTURE OVER CENTRAL MEXICO HEADING TOWARD THE WESTERN GULF
AND TX COASTAL PLAIN.  ALSO...AT 00Z THE BEST 700 MB DEWPOINTS WERE
OVER CENTRAL AND E TX AND THE MODELS PLACE THIS MOISTURE AREA OVER THE
NORTHERN HALF OF SE TX TODAY.  THE MOISTURE COMING IN FROM MEXICO WILL
PROBABLY GET CAUGHT UP BETWEEN THE RIDGE OVER THE WESTERN GULF AND THE
DYING LOW OVER TX.  TO COMPLICATE THINGS FURTHER...AN UPPER LOW OVER
THE CENTRAL GULF IS SUPPOSED TO DRIFT NORTH-NORTHEASTWARD.  THIS LOW
WAS HELPING FORM THE RIDGE AND ITS MOVEMENT AND EVOLUTION MAY HELP
DETERMINE WHERE THE DEEPEST MOISTURE AND SUBSEQUENT BEST RAINFALL
OCCURS.  LIKED THE RUC AND ETA OVER THE GFS IN THEIR HANDLING OF THE
QPF AND MID LAYER MOISTURE FIELDS.

WILL TAPER THE POPS FROM 80 PERCENT NORTH TO 60 PERCENT SOUTH AND WILL
EXTEND THE FLOOD WATCH THROUGH 6 PM TODAY.  EVEN THOUGH THERE WILL
PROBABLY BE HIGHER RAINFALL AMOUNTS IN THE NORTH INITIALLY...THE FLASH
FLOOD POTENTIAL IS GREATER IN THE SOUTH DUE TO THE WETTER GROUND
CONDITIONS.  ALSO...MORE RAINFALL MAY DEVELOP THERE LATER TODAY.

FOR MONDAY INTO THURSDAY THE OMEGA PATTERN AT 500 MB OVER THE PACIFIC
STATES SHOULD SLOWLY DRIFT EASTWARD.  THIS WILL ALLOW THE PERSISTENT
TROUGH OVER SE TX TO MOVE NORTHEASTWARD AND A RIDGE TO BUILD WESTWARD
ACROSS THE GULF.  THE GFS DEVELOPS A WEAKNESS IN THE RIDGE FRIDAY AND
SATURDAY AND THE ECMWF REFLECTS THIS SCENARIO AS WELL.  THIS SCENARIO
WILL MEAN A BRIEF BREAK IN THE WIDESPREAD RAINFALL COVERAGE FROM ABOUT
MONDAY INTO THURSDAY...THEN BETTER RAIN CHANCES FRIDAY AND SATURDAY.

PL-40
38

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FFA SE TX FOR TXZ163-164-176>179-195>200-210>214-226-227-235>238.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 83 73 87 73 90 / 80 40 50 40 40
HOUSTON(IAH)          84 74 86 74 88 / 70 40 50 40 50
GALVESTON (GLS)       83 75 85 75 86 / 60 40 50 40 50

&&
Hazardous weather outlook, Jun 27, 6:00 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT SUN JUN 27 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-281200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CDT SUN JUN 27 2004

...FLOOD WATCH IN EFFECT FOR ALL OF SOUTHEAST TEXAS TODAY...

.DAY ONE...TODAY AND TONIGHT...
A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER SOUTHEAST TEXAS TODAY.
A SURFACE TROUGH OF LOW PRESSURE OVER THE NORTHERN HALF OF THE AREA
WILL COMBINE WITH AN UPPER LEVEL LOW PRESSURE AREA DRIFTING INTO NORTH
TEXAS TO BRING SHOWERS AND THUNDERSTORMS AREAWIDE TODAY.  THIS MORNING
THE HEAVIEST RAINFALL WILL BE ALONG AND NORTH OF A LINE FROM COLUMBUS
TO LIVINGSTON.  SCATTERED STORMS ARE EXPECTED TO BECOME LIKELY OVER
THE REMAINDER OF SOUTHEAST TEXAS BY MIDDAY OR EARLY THIS AFTERNOON.

ALTHOUGH INDIVIDUAL STORMS WILL MOVE RATHER QUICKLY...TRAINING OF
STORMS WILL LIKELY AFFECT SOME LOCATIONS.  GENERAL RAINFALL TOTALS OF
1 TO 3 INCHES CAN BE EXPECTED.  ISOLATED RAINFALL AMOUNTS UP TO 5
INCHES ARE POSSIBLE...ESPECIALLY NORTH OF THE INTERSTATE 10 CORRIDOR.

WITH AN ALREADY SATURATED GROUND SURFACE...ADDITIONAL HEAVY RAINFALL
WILL LEAD TO A FLOOD THREAT.  RIVER FLOODING THAT WAS EITHER ONGOING
OR DEVELOPING WILL ADD TO THE FLASH FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE CURRENT FLOOD THREAT IS EXPECTED TO SLOWLY DIMINISH MONDAY AND
TUESDAY.  THE UPPER LEVEL TROUGH THAT HAS BEEN OVER SOUTHEAST TEXAS
IS EXPECTED TO MOVE NORTHEASTWARD AS HIGH PRESSURE BUILDS IN FROM
THE GULF OF MEXICO.  LOWER RAIN CHANCES CAN THEN BE EXPECTED FOR THE
MID WEEK PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Washington

When
June 27, 6:10 AM CST to 1:20 PM CST
Where
Washington County, Burton
Reported by
LAW ENFORCEMENT
Coordinates
30.215, -96.403 (the zone’s center; the record gives no point)

Flooding on the 4000 block of FM 390 in Burton.

Flash Flood, Grimes

When
June 27, 6:49 AM CST to 1:20 PM CST
Where
Grimes County, Navasota
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
30.544, -95.985 (the zone’s center; the record gives no point)

Flooding across Navasota.

Flash Flood, Houston

When
June 27, 7:55 AM CST to 10:10 AM CST
Where
Houston County, Crockett
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
31.318, -95.423 (the zone’s center; the record gives no point)

Street flooding with stalled cars in high water in town of Crockett.

Flash Flood, Trinity

When
June 27, 7:57 AM CST to 10:15 AM CST
Where
Trinity County, 3 mi E of Trinity
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.089, -95.135 (the zone’s center; the record gives no point)

Flooding on FM 356.

Flash Flood, Walker

When
June 27, 9:05 AM CST to 10:20 AM CST
Where
Walker County, 15 mi NW of Huntsville
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
30.739, -95.572 (the zone’s center; the record gives no point)

Flooding of FM roads.

Flash Flood, Madison

When
June 27, 9:10 AM CST to 1:20 PM CST
Where
Madison County, 10 mi NE of Madisonville
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
30.966, -95.928 (the zone’s center; the record gives no point)

Roads closed due to flooding on FM 2158 off of FM 1428.

Hail, Montgomery

When
June 27, 12:30 PM CST
Where
Montgomery County, Porter
Measured
0.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
30.100, -95.233

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411900, 5411901, 5411904, 5411902, 5411903, 5411905, 5411906.